stiff hands and fingers

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Nana of 2
New Member


Date Joined Sep 2007
Total Posts : 10
   Posted 10/31/2007 5:58 AM (GMT -7)   
Hi my RA friends:
 
Just Nana of 2 here again worrying about my hands.  As I said before I'm on methotrexate 5 months and plaquenil (10 weeks) but my hands and fingers are getting worse and I know the meds take time but I shouldn't think my hands would be getting worse.  The stiffness is quite bad and inflammation in all fingers plus pain in the writs.  I called and explained the situation to the nurse and she said the rheumy does not like to see the patients until their next visit - mine is November 29th.  I'm afraid because my hands are getting worse that damage is being done where maybe if I could see her she could change my meds or up the dosage or something.  Has anyone ever heard of the hands getting worse before they improve?  Could there be a chance she will want to give me an injection of cortisone?  I have heard so many terrible things about that and it really scares the beejeebers out of me.  Sometimes I take 2 ativan and my hands feel some better.
I'd appreciate any comments or suggestions - anyone going through the same problem?  Thanks for listening.

Frayda
Regular Member


Date Joined Aug 2003
Total Posts : 248
   Posted 10/31/2007 8:05 AM (GMT -7)   

It has been my experience that I always took an NSAID (non-steroid anti-inflammatory drug) such as ibuprophen, mobic, daypro, etc. in addition to mtx and plaquenil. Over time, the nsaids would become less effective and I would switch. Those seemed to be directly related to the amount of inflammation.  I would ask the nurse if it would be ok to start with something like that, even an over the counter form (advil, motrin, etc.). 10 weeks is a long time not to get relief!

FK


Nana of 2
New Member


Date Joined Sep 2007
Total Posts : 10
   Posted 10/31/2007 9:39 AM (GMT -7)   

Thanks Frayda:

Actually I have been taking Celebrex for a few months now along with Tynol so I just don't know what to do.


Thanks for your quick response

Hope you have a good day.

Colleen

 

 

 


babyplace
Regular Member


Date Joined May 2007
Total Posts : 499
   Posted 11/1/2007 2:54 PM (GMT -7)   
Hi Colleen,
How are you doing? Better I hope. It sure is miserable when you're in pain, isn't it? I"m pretty much on the same meds as you, been on methotrexate since early May, and plaquenil about the same, 10 weeks. Also take Celebrex twice a day. My doc told me it takes about 3-6months to get a good result on plaquenil, so I'm hoping it starts to kick in good really soon.
I'm pretty new at this too, but sounds to me like you might be having a flare? I sure do have those, where my hands, feet etc, feel so bad, I swear they are getting worse. But then it does fade away after a few days. Sometimes when that happens, I even get a low fever, and feel like I have the flu.
On bad days, I take the arthritis-strength tylenol, and that does help a little. Perhaps, like Frayda said, you could call and ask them to at least change your anitinflamatory med or give you pain meds to get you through til your appt.
Take care,
Jody

curley
Veteran Member


Date Joined Mar 2005
Total Posts : 4305
   Posted 11/5/2007 9:35 AM (GMT -7)   
Welcome,

I am so sorry that you are having to deal with all of this.I to suffer with arthritis as well.I have crohns disease,ra,oa,as,sejerens and I have a skin condition called Pyderma Gangreasoum as well.being that I have crohns I can not take anti-inflammatory drugs for my arthritis.There are so many meds I can't takke because of this.I was on Plaqunile for awhile and it was messing with my eye's and because I have crohns in my stomach now I can't handle this drug so my Rheumy had to take me off of it.I how ever am on Humira and it has helped me alot.I have tried Remicade but I built what they call anti serum sickness from it because Remicade is made from mice cell's to were Humira is made from humon cells.But keep in mind that every one is different and we all react to meds in different way's as well.

I have also been on Methotrexate I was on this for about three years(shot form)and it did help alot and I was sadden when I had to come off of it because my crohns took a turn for the bad and one of the meds that I had to go on for my crohns is called 6mp and the Methotrexate the 6mp can not be taken together because these two meds can cause cancer and we had to way the good verse the bad and at the time I needed the 6mp werse.So I was taken off of the methotrexate.

Ok now for the hand's and fingers I know where you are coming from, my finger's are starting to bend and deform and I have a lot of nottiny places on my hands and my finger's and yes they do look bad (I am Only 40)and i cannot bend my finger's because they simply want bend and I can't make a fist and I cant grip thing's and I am all wayg's droping things because I can't hold them.

I wouold like to make a few surgestion's if you don't mind.My rheumy gives me steroid shot's inm my hand and finger strait in my joint's and I am not going to lie to you because these shot's are extreamly painful but it is worth it because it does give me some relief from the stiffeness and the pain as well.I also have a parfen bath that I use(you can get one at wal-mart)it helps alot and I use mine all of the time.When you see your Rheumy you may want to bring the subject up about maybe getting them to give you a script for pain meds to help ease the pain and if they are not willing to do so ask for a referrel to a pain clinc.I have to go but please do let me know how you are doing and if you have any more questions please ask away and I will try to help you any way I can.
Curley
.........
 


cbrossman
Regular Member


Date Joined Apr 2005
Total Posts : 191
   Posted 11/5/2007 11:51 AM (GMT -7)   
I've been off my MTX and Enbrel for 5 months now and my hands and wrists tend to be sore all the time. Not painful, but they do demand my attention :-)
I have found that the more I exercise them (in the process of lifting weights and riding mtn. bikes) the better they feel. Not necessarily during the activity, but afterwards. I also find I prefer to wash dishes by hand instead of the dishwasher, my wife gives me hell, but I really like the warm water over my wrists and hands yeah

FWIW, I was on MTX alone for 4 months with little relief. During that period, I moved from oral MTX to the injection. After the 4 months, I was put on Enbrel as well, and 2 months later I was much, much better off.

Also, "does not like to see patients until ..." is not reasonable to me. It is not about what the Doc likes and I would not stand for that answer. OTOH, if they had asked if you could hold out until the 29th of Nov., I would think that a more reasonable response. Your Rheumy should do whatever it takes to make you feel better.

... Craig

NURSE1STIK
Regular Member


Date Joined Nov 2007
Total Posts : 22
   Posted 11/9/2007 5:37 PM (GMT -7)   
I agree with Craig.  See the doctor if you feel worse.  Do you take folic acid after the methotrexate.  The medication takes the vitamin out of your body.  Makes the crappy couple of days after you ingest MTX a bit more tolerable if you take folic acid.  I have had arthritis forever and find that excercise is a b... but it helps in the long run.  I am on an excercise break for now.  I take MTX, plaquenil, mobic, flexaril, gluc/chond,nexium.  I also never believed glucosamine would work for me... but that helps too after about a month anyhow....lolol..  
Age 3 fell on my knee.  I have juvenile rheumatoid arthritis.


blueeyegirl21
New Member


Date Joined Nov 2007
Total Posts : 5
   Posted 11/10/2007 4:44 PM (GMT -7)   
Hi nana of 2,

I was dx just over a year ago, I was started on mobic and plaquenil first and it took about 4-5 months for me to feel any kind of difference, but it wasn't the result that me or my rd were comfortable with so we added sulfalazine and i still had swelling and stiffness and soreness, we just added mtx (i just took my third dose) and i was told that it takes a few months to work on your body as well. so hang in there and i hope you start to feel better soon.

Nana of 2
New Member


Date Joined Sep 2007
Total Posts : 10
   Posted 11/11/2007 1:47 PM (GMT -7)   
Hi Blueeye Girl 21 -
 
Thanks for you kind words.  Sounds like you are on the right track with your meds.  I know it does take some time to get the meds that are best for you so we really do have to have patience.  Maybe my rheumy will add sulfazene (sp).  I'm really afraid to she might to inject cortisone in my hands and fingers and I think I'm going to say no because everyone says how painful it is and I'm not very brave.  I was hoping maybe she would put me back on prednesone (low dose) for a while.  Anyway, we shall see - This disease SUCKS!!!!
Hope you had a good weekend.
 
Gentle Hugs
Colleen
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 3:31 PM (GMT -7)
There are a total of 2,732,719 posts in 301,047 threads.
View Active Threads


Who's Online
This forum has 151202 registered members. Please welcome our newest member, Ed Ski.
325 Guest(s), 8 Registered Member(s) are currently online.  Details
notsosicklygirl, dacarte3, Michael_T, Gear, astroman, MauiViv, gilly2, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer